AF Association
14,057 members16,996 posts

Advice on Amiodarone please

Advice on Amiodarone please

Hello, I'm new to this group and already finding it very helpful. I have had a successful catheter ablation which lasted from June last year until a few weeks ago when I went into atrial flutter. I have just been started on Amiodarone, this is the third day of taking 200mg 3 times a day but my heart rate is still 147 is this normal? Does it take time for the med to kick in? I'm feeling very anxious which doesn't help and don't know if I should be going to A & E or not. I had a cardioversion last week and have another one booked for next week.

15 Replies
oldestnewest

It may take up to two weeks for the amiodarone to have an effect, though as with all drugs, you may feel side effects sooner. If you are anxious, put a call in to your EP. Also if you are having shortness of breath, you need to be seen at A & E. Amiodarone is not a drug you want to be taking long term as it can have some major consequences for your eyes, thyroid, and lungs. Also you should be monitored regularly as it can cause long Q-T syndrome. Having this med on board my help your cardioversion to work next week. Also, if you do need another ablation for flutter, they are generally easier and shorter than the one for AFib.

3 likes
Reply

Thank you so much, I'm just on my way over to A & E but your reply has made me feel a bit more confident.

1 like
Reply

How are you doing now, Dianemary?

Reply

Hi, they let me come home but have doubled the dose of amiodarone until I have another cardioversion on Thursday, heart rate is still very high but hopefully will start to come down a bit. I am also waiting for an appointment at Glenfield regarding another ablation 😞. Hope you're doing well, thanks for talking to me.

Reply

A qestiion for tomorrow Diane

Are you on an anticoagulant and/or any other meds other than Amiodarone.?

Reply

Yes, I'm on apixaban, also losartan for blood pressure

Reply

Amiodorone is released over time. Give it a couple weeks

Reply

Thanks Shaun, no-one explained that to me when they started me on it but they were incredibly busy in A&E, I found out more today but it's been very worrying!

1 like
Reply

Hi Dianmary.Apologies for the delay in replying?

I am on 100mg. had a cardioversion ie electric shock treatment just after being put on Amiaderone. The heart went back to normal rhythm and ever since it has been absolutely fantastic.I sometimessage even feel better than I have ever been.

I have a theory it has something to do with the thyroid which is responsible for all the bodies functions! It is a medication which builds up in your body and after it is stopped it remains in the susyem for some time.I am also told to keep out of the sun because the skin becomes sensitive when taking this. I have completely stopped having any alcoholic drinks in case it sets the heart off again.I have another theory that with some medications the body can get use to them but alcohol complications may upset this ability.

I really do not know why you are on such a high dose 200mg 3 times a day.But presumably the medics know what they are doing. But it sounds very high to me,unless it is a different formulation.

I asked this group about how long you can safely be on it and was told you should not be on it very long and this from a nurse from the BHF,and some others here.Then somebody told me their mother had been on it for 20 years and her uncle similarly.

Not much help to you but I would ask your GP about it,if you don't feel too well.And ask him about the differences in dose between you and me

Good luck

1 like
Reply

Thank you Echinopsis, I'm actually on 400 mg three times a day until Thursday, the consultant wants to make sure I have it in my system before the next cardioversion scheduled for Thursday morning, I was told yesterday that the cardioversion combined with the amiodarone will give me a better chance of getting back and staying in rhythm. I'm very anxious about the high dosage and indeed the drug itself but my heart rate is very high and I have to have faith in the medics. Thank you so much for replying.

Reply

I am sure you will be OK.Just relax.It seems they are on the same track as I was.All makes sense to me.

Good luck.

Reply

Thank you, that's reassuring to hear.

Reply

I am only on 100mg once a day! Not 3 times a day

Reply

When I started it I had to go on IV infusion for 26 hours and then do the regime of 100 once a day to 100 twice a day and so on I can't remember exactly how much it increased by but it took at least 2 weeks to increase to what they call the "maintenance" dose.

Reply

Thank you, are you still taking it? Did it work for you? I just feel really anxious all the time at the moment

Reply

You may also like...